Home Immune systemFever What is chemotherapy: Side effects and fever after chemo

What is chemotherapy: Side effects and fever after chemo

by Alivia Nyhan
Published: Last Updated on

For patients who require chemotherapy, it is essential to consider the side effects that may appear during or after the administration of the drugs. Many of your concerns are oriented in this sense.

Chemotherapy is a treatment that attacks cancer cells. Still, some healthy cells can also be affected, and this is where side effects appear, which vary depending on the specific treatment for each type of cancer. Sometimes they may not be as severe as people imagine. However, some can be warning signs for patients, such as increased body temperature.

Therefore, it is essential to ask yourself: “Is fever normal after chemotherapy?” At FastlyHeal, we present you with some considerations in this regard.

What is chemotherapy?

Chemotherapy is one of the medical treatments used to treat cancer. It was first implemented in the 1940s, and today there are more than 100 chemotherapy drugs. Depending on the type of cancer and the stage of the disease, the doctor will recommend the most appropriate treatment. These drugs kill cancer cells, so they can help cure cancer, control its growth, or relieve its symptoms.

Unfortunately, some healthy cells in the body can also be affected. Among the most prone to damage are bone marrow cells, hair follicles or hair roots, cells in the mouth and digestive tract, and reproductive system organs. Your doctor may recommend some medications to protect your body and relieve side effects in some cases. In general, specialists seek to implement treatment while keeping side effects minimum.

Side effects of chemotherapy

Toxicity or side effects are always a concern for patients who receive chemotherapy. It is undoubtedly essential that they stay attentive to the changes in their body during and after treatment, as some may be mild. Still, others could compromise the well-being of the person. Currently, the medical body can do much to minimize the toxicity of these drugs.

Among the most common chemotherapy side effects a patient may experience are:

  • Fatigue.
  • Hair loss
  • Bruising and bleeding.
  • Possible infections.
  • Anemia (low red blood cell counts).
  • Nausea and vomiting
  • Variation in appetite.
  • Constipation.
  • Diarrhea.
  • Lesions in the mouth, tongue, and throat include ulcers (sores).
  • Pain when swallowing
  • Muscle and nerve problems such as numbness, tingling, and pain.
  • Changes in skin tone and nails.
  • Urinary changes and kidney problems.
  • Weight variation.
  • Brain light-headedness or decreased ability to concentrate.
  • Humor changes.
  • Changes in sexual function and fertility problems.

Undoubtedly, in any case, the patient must communicate to his doctor the changes or imbalances that he perceives in his body, trying not to overlook any symptom, no matter how slight, as some effects will pass without a trace, but others could become greater evils.

In the following article, we will show you some remedies to reduce the effects of chemotherapy.

Is it normal to have a fever after chemotherapy?

Fever in patients who have received chemotherapy is, without a doubt, a warning sign and should be a reason for immediate consultation with the specialist. Fever is when the body temperature is high. That is, the temperature measurement is above 38.3ºC (or 100.4ºF). Generally, body temperature rises in response to infection, but only 50% of patients who develop a fever after chemotherapy can identify it.

One of the effects of chemotherapy is that it affects the value of leukocytes or white blood cells, so they leave the body with low defenses and, therefore, vulnerable to infection. For this reason, fever in patients with chemotherapy should be evaluated immediately by the specialist, as it may be an indication that the patient has a viral, bacterial, or fungal infectious picture, which complicates their outlook. So, in principle, fever after chemotherapy is not normal.

On the other hand, there is the so-called “flu-like syndrome,” a side effect of many cancer treatments that in a certain way activates the anti-inflammatory mechanisms of the immune system, generating a response from the body similar to the presence of a viral infection. The flu-like syndrome includes among its symptoms a rise in temperature that usually reaches 40 ° C or 104 ° F and that usually occurs after a severe chill.

In any case, to identify the causes of fever, a complete blood count can be performed, which will allow the level of leukocytes to be known. If the patient is neutropenic (with a low white blood cell count), they likely have an infection. Then, cultures can be performed to determine its origin and thus treat it with the most appropriate medications. Undoubtedly, a patient in this situation must be hospitalized to eliminate the infection and prevent his condition from worsening.

It is essential to remember that all people who receive chemotherapy do not receive the same drugs. In addition, depending on their general health and physical characteristics, each person will assimilate them differently. Consequently, side effects will affect patients very differently. Some people will be able to continue with their routines, and others will even require strict medical control that will limit their daily activities. That is why it is vitally important to maintain very close communication with the treating physicians and be very attentive to changes that may occur, no matter how slight.

This article is merely informative. At FastlyHeal .com, we do not have the power to prescribe medical treatments or make any diagnosis. We invite you to see a doctor if you present any condition or discomfort.

If you want to read more articles similar to Is fever every day after chemotherapy? We recommend that you enter our Immune System category.

You may also like

Leave a Comment